Immunosuppressant-induced nephropathy. Pathophysiology, incidence and management

Ali J. Olyaei, Angelo M DeMattos, William M. Bennett

Research output: Contribution to journalArticle

79 Citations (Scopus)

Abstract

Immunosuppressant-induced nephrotoxicity, in particular chronic progressive tubulointerstitial fibrosis/arteriopathy induced by the calcineurin inhibitors cyclosporin and tacrolimus, has become the 'Achilles heel' of immunosuppressive agents. The use of calcineurin inhibitors as primary immunosuppressants in hepatic and cardiac transplantation has led to end-stage renal disease and dialysis. Calcineurin inhibitor-induced acute renal failure may occur as early as a few weeks or months after initiation of cyclosporin therapy. The clinical manifestations of acute renal dysfunction are caused by vasoconstriction of renal arterioles, and include reduction in glomerular filtration rate, hypertension, hyperkalaemia, tubular acidosis, increased reabsorption of sodium and oliguria. The acute adverse effects of calcineurin inhibitors on renal haemodynamics are thought to be directly related to the cyclosporin or tacrolimus dosage and blood concentration. However, new clinical data indicate that calcineurin inhibitor-induced chronic nephropathy can occur independently of acute renal dysfunction, cyclosporin dosage or blood concentration. Several strategies have been evaluated to attenuate cyclosporin-induced nephropathy, but their efficacy remains unknown. Cytokine release syndrome associated with the use of muronomab-CD3 (OKT-3) can also contribute to the pathogenesis of transient acute tubular necrosis and renal dysfunction following renal transplantation. Continued research and clinical experience should provide information regarding the aetiology of cyclosporin-induced chronic progressive tubulointerstitial fibrosis/arteriopathy and its potential treatment.

Original languageEnglish (US)
Pages (from-to)471-488
Number of pages18
JournalDrug Safety
Volume21
Issue number6
StatePublished - 1999
Externally publishedYes

Fingerprint

Immunosuppressive Agents
Cyclosporine
Incidence
Kidney
Tacrolimus
Fibrosis
Blood
Oliguria
Hyperkalemia
Dialysis
Hemodynamics
Arterioles
Heart Transplantation
Acidosis
Vasoconstriction
Glomerular Filtration Rate
Acute Kidney Injury
Liver Transplantation
Kidney Transplantation
Chronic Kidney Failure

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Pharmacology
  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Immunosuppressant-induced nephropathy. Pathophysiology, incidence and management. / Olyaei, Ali J.; DeMattos, Angelo M; Bennett, William M.

In: Drug Safety, Vol. 21, No. 6, 1999, p. 471-488.

Research output: Contribution to journalArticle

Olyaei, Ali J. ; DeMattos, Angelo M ; Bennett, William M. / Immunosuppressant-induced nephropathy. Pathophysiology, incidence and management. In: Drug Safety. 1999 ; Vol. 21, No. 6. pp. 471-488.
@article{fe9023810e7b4cf19b74d04976bb0a3c,
title = "Immunosuppressant-induced nephropathy. Pathophysiology, incidence and management",
abstract = "Immunosuppressant-induced nephrotoxicity, in particular chronic progressive tubulointerstitial fibrosis/arteriopathy induced by the calcineurin inhibitors cyclosporin and tacrolimus, has become the 'Achilles heel' of immunosuppressive agents. The use of calcineurin inhibitors as primary immunosuppressants in hepatic and cardiac transplantation has led to end-stage renal disease and dialysis. Calcineurin inhibitor-induced acute renal failure may occur as early as a few weeks or months after initiation of cyclosporin therapy. The clinical manifestations of acute renal dysfunction are caused by vasoconstriction of renal arterioles, and include reduction in glomerular filtration rate, hypertension, hyperkalaemia, tubular acidosis, increased reabsorption of sodium and oliguria. The acute adverse effects of calcineurin inhibitors on renal haemodynamics are thought to be directly related to the cyclosporin or tacrolimus dosage and blood concentration. However, new clinical data indicate that calcineurin inhibitor-induced chronic nephropathy can occur independently of acute renal dysfunction, cyclosporin dosage or blood concentration. Several strategies have been evaluated to attenuate cyclosporin-induced nephropathy, but their efficacy remains unknown. Cytokine release syndrome associated with the use of muronomab-CD3 (OKT-3) can also contribute to the pathogenesis of transient acute tubular necrosis and renal dysfunction following renal transplantation. Continued research and clinical experience should provide information regarding the aetiology of cyclosporin-induced chronic progressive tubulointerstitial fibrosis/arteriopathy and its potential treatment.",
author = "Olyaei, {Ali J.} and DeMattos, {Angelo M} and Bennett, {William M.}",
year = "1999",
language = "English (US)",
volume = "21",
pages = "471--488",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "6",

}

TY - JOUR

T1 - Immunosuppressant-induced nephropathy. Pathophysiology, incidence and management

AU - Olyaei, Ali J.

AU - DeMattos, Angelo M

AU - Bennett, William M.

PY - 1999

Y1 - 1999

N2 - Immunosuppressant-induced nephrotoxicity, in particular chronic progressive tubulointerstitial fibrosis/arteriopathy induced by the calcineurin inhibitors cyclosporin and tacrolimus, has become the 'Achilles heel' of immunosuppressive agents. The use of calcineurin inhibitors as primary immunosuppressants in hepatic and cardiac transplantation has led to end-stage renal disease and dialysis. Calcineurin inhibitor-induced acute renal failure may occur as early as a few weeks or months after initiation of cyclosporin therapy. The clinical manifestations of acute renal dysfunction are caused by vasoconstriction of renal arterioles, and include reduction in glomerular filtration rate, hypertension, hyperkalaemia, tubular acidosis, increased reabsorption of sodium and oliguria. The acute adverse effects of calcineurin inhibitors on renal haemodynamics are thought to be directly related to the cyclosporin or tacrolimus dosage and blood concentration. However, new clinical data indicate that calcineurin inhibitor-induced chronic nephropathy can occur independently of acute renal dysfunction, cyclosporin dosage or blood concentration. Several strategies have been evaluated to attenuate cyclosporin-induced nephropathy, but their efficacy remains unknown. Cytokine release syndrome associated with the use of muronomab-CD3 (OKT-3) can also contribute to the pathogenesis of transient acute tubular necrosis and renal dysfunction following renal transplantation. Continued research and clinical experience should provide information regarding the aetiology of cyclosporin-induced chronic progressive tubulointerstitial fibrosis/arteriopathy and its potential treatment.

AB - Immunosuppressant-induced nephrotoxicity, in particular chronic progressive tubulointerstitial fibrosis/arteriopathy induced by the calcineurin inhibitors cyclosporin and tacrolimus, has become the 'Achilles heel' of immunosuppressive agents. The use of calcineurin inhibitors as primary immunosuppressants in hepatic and cardiac transplantation has led to end-stage renal disease and dialysis. Calcineurin inhibitor-induced acute renal failure may occur as early as a few weeks or months after initiation of cyclosporin therapy. The clinical manifestations of acute renal dysfunction are caused by vasoconstriction of renal arterioles, and include reduction in glomerular filtration rate, hypertension, hyperkalaemia, tubular acidosis, increased reabsorption of sodium and oliguria. The acute adverse effects of calcineurin inhibitors on renal haemodynamics are thought to be directly related to the cyclosporin or tacrolimus dosage and blood concentration. However, new clinical data indicate that calcineurin inhibitor-induced chronic nephropathy can occur independently of acute renal dysfunction, cyclosporin dosage or blood concentration. Several strategies have been evaluated to attenuate cyclosporin-induced nephropathy, but their efficacy remains unknown. Cytokine release syndrome associated with the use of muronomab-CD3 (OKT-3) can also contribute to the pathogenesis of transient acute tubular necrosis and renal dysfunction following renal transplantation. Continued research and clinical experience should provide information regarding the aetiology of cyclosporin-induced chronic progressive tubulointerstitial fibrosis/arteriopathy and its potential treatment.

UR - http://www.scopus.com/inward/record.url?scp=0033395599&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033395599&partnerID=8YFLogxK

M3 - Article

C2 - 10612271

AN - SCOPUS:0033395599

VL - 21

SP - 471

EP - 488

JO - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 6

ER -